I was taking Depakote for PCS headaches for 3 months. First the Neuro told me to double the dose overnight because I was not getting better fast enough for him. That made me feel awful and raised my blood pressure so I told him I was going back down. He disagreed with me but said go ahead. Now he wants me to stop taking it altogether and start Topamax next week. I asked him if stopping depakote cold turkey was safe and he said it was, but from what I can see on the net it's not a good idea. Any suggestions out there?
Depakote is used for many symptoms, one of them being migraines as you have pointed out. As you take 500mg/day I assume it's 250mg two times daily. In the three month period that you have stated taking the medication your body has become accustomed to the dosage even though you are having adverse effects that warrants a medication change. I am in no position to second guess a neurologist BUT in my 10+ years of a practicing RN it has never, ever, been advised by my physicians to stop this type of medication abruptly. It could have very adverse reactions... one being seizures that can be very hard to control and potentially life threatening. Even though you are not taking this medication for seizures there is still the possibility of it happening to you. In my opinion you should speak to your MD and tell him your concerns and make a plan to cut down slowly. A possible solution is to cut your dose in half, and then take an even lower dose until it is slowly leaving your system.
Work with your MD and advocate for yourself. You are the patient and if you have any concerns at all a good Dr. will respect those concerns and together you can come up with a plan that you are comfortable with. I urge you not stop abruptly, you may have no side effects from doing this as suggested by your doc but as a general rule of thumb it is NOT recommended. Stick to your guns, play it safe! You wouldn't have posted this question if you didn't have questions about your treatment. You could stop suddenly and experience no side effects, a great outcome... but what if you drew the short straw unnecessarily... Good luck to you and follow your instincts as well as educating yourself as much as possible!
Hi mibagents... I've taken depakote for several years; 500mgs & 750mgs (now take 1,000!). But on at least three occasions, I did stop it just like that - cold turkey - and I suffered no adverse affects. Yes it CAN have the potential to cause seizures, but I think I'd go with the doc's instinct's - most likely statistically this occurance is relatively rare; and in the times I did this, nothing of this nature happened. Whatever you decide, good luck! Kathleen
I have been taking Depakote in varying dosages from 500 mg. to 1500 mg. per day as a Migraine preventative for several years. The Depakote was causing severe hand tremors, and weight gain.
I stopped taking Depakote at the 1000 mg. dose cold turkey with no adverse effects.
It wasn't doing a thing for my migraines and the hand tremors have stopped,
now just working on getting off the extra 30 - 40 lbs. that I added.
- Depakote Information for Consumers
- Depakote Information for Healthcare Professionals (includes dosage details)
- Side Effects of Depakote (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 28 Aug 2010 • 3 answers
Can Ativan withdrawal elevate blood pressure 165/92? I stopped cold turkey 24 days ago Ativan1mg day
Posted 14 Jun 2012 • 5 answers
Posted 28 Aug 2012 • 4 answers
Posted 20 May 2013 • 1 answer
Posted 2 Jul 2013 • 2 answers